Wildfire, Absaroka Mountains
- When
- July 26, 10:55 AM MST to July 31, 11:59 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Lightning sparked the Gunbarrel Wildfire in the Absaroka Mountains. The fire began at 1155MDT on Saturday, July 26 and the ignition was a holdover from previous lightning activity.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Lightning sparked the Gunbarrel Wildfire in the Absaroka Mountains. The fire began at 1155MDT on Saturday, July 26 and the ignition was a holdover from previous lightning activity. The fire was burning heavy dead and down fuels. Also, it was estimated that 50-80% of the trees burned were bug killed spruce and fir. Approximately 9,500 acres had been torched by the end of July. The fire was actively burning into August and was nearing a popular tourist route to Yellowstone National Park (see August 2008 Storm Data for additional information).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 2:36 AM MST, 8 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 336 AM MDT SAT JUL 26 2008 .SHORT TERM...TODAY THROUGH MONDAY NIGHT A WEAK DISTURBANCE IS CURRENTLY PRODUCING WEAK CONVECTION ACROSS YNP AND WILL LIKELY PRODUCE ISOLATED SHOWERS ACROSS THE NORTHERN TIER ZONES FOR THE REMAINDER OF THE MORNING. A SHORTWAVE THAT WAS EVIDENT AROUND FLAGSTAFF AZ EARLIER THIS EVENING WHEN IT WAS SPEWING OFF SIGNIFICANT LIGHTNING WILL LIKELY TRACK NORTH INTO SOUTHERN WYOMING BY 00Z SUNDAY THIS EVENING. THE MODELS ARE NOT HANDLING THESE FEATURES WELL. SATELLITE LOOPS HAVE BEEN MORE HELPFUL IN ISOLATING AND TIMING THESE FEATURES. THE STRONGEST AND MOST NUMEROUS THUNDERSTORMS THAT FORMED FRIDAY AFTERNOON AND EVENING WERE ASSOCIATED WITH HIGH LEVEL TOTAL TOTALS BETWEEN 28 AND 32. ISOLATED STORMS FORMED WHERE VALUES WERE BETWEEN 26 AND 28. WITH THE OVERALL WEATHER PATTERN EXPECTED TO REMAIN THE SAME WITH STEERING WINDS FROM THE SOUTHWEST CIRCULATING AROUND THE HIGH OVER THE SOUTHERN PLAINS DRAWING IN HIGH AND MID LEVEL MONSOON MOISTURE...EXPECT THAT THESE TOTAL TOTAL NUMBERS WILL BE ASSOCIATED WITH THE SAME THRESH HOLDS FOR THUNDERSTORM DEVELOPMENT DURING THE NEXT FEW DAYS. THIS COUPLED WITH NEGATIVE LIFTED INDICES WOULD PLACE THE HIGHEST CHANCES OF MONSOON THUNDERSTORM ACTIVITY ACROSS SOUTHERN WYOMING THIS AFTERNOON AND EVENING. ON SUNDAY THE BEST CHANCES WILL OCCUR ACROSS THE SOUTHERN AND EASTERN ZONES. THE NAM DEPICTS THE SHORTWAVE THE BEST TRACKING EAST ACROSS MT MONDAY. THIS FEATURE WILL ENCOURAGE THE STRONGEST STORMS TO OCCUR ACROSS JOHNSON COUNTY LATE MONDAY WHEN MONSOON MOISTURE INTERACTS WITH THIS FEATURE. THE HOTTEST WEATHER OF THE SEASON IS LIKELY TO OCCUR THIS SATURDAY AND SUNDAY ACROSS MANY AREAS WITH HIGHS IN THE MID TO UPPER 90S EXPECTED TO BE COMMON SINCE THERE WILL BE A LACK OF NORTHEASTERLY INTRUSIONS OF COOLER AIR AT THE BOUNDARY LEVEL. THE ONLY SUCH INTRUSION IS PROGGED TO AFFECT JOHNSON COUNTY BRIEFLY SUNDAY EVENING. THE MILDEST NIGHT IS EXPECTED TONIGHT WHEN DEBRIS CLOUDS WILL KEEP TEMPS UP MORE THAN ON SUNDAY AND MONDAY NIGHTS. .LONG TERM...TUESDAY THROUGH SATURDAY FLAT RIDGE EXPECTED ON TUESDAY AHEAD OF APPROACHING WEATHER DISTURBANCE OVER THE PACNW. THIS TROUGH PASSES ACROSS MT ON WEDNESDAY PUSHING A COLD FRONT INTO THE NRN AND ERN ZONES LATER WEDNESDAY INTO WEDNESDAY NIGHT WITH POSSIBLE INCREASE IN LOW LEVEL MOISTURE. AIRMASS WILL LIKELY BE FAIRLY DRY TUESDAY BUT JUST ENOUGH MID LEVEL MOISTURE WILL LIKELY BE PRESENT TO PRODUCE ISOLATED STORMS OVER AND NEAR THE MOUNTAINS. DRY SW FLOW IS EXPECTED WEDNESDAY WITH TROUGH PASSING TO THE NORTH BUT ANY LITTLE FEATURE IN THIS FLOW COULD SET OFF AN AREA OF STORMS. GFS AND ECMWF SHOW LIMITED MOISTURE AND ANTICYCLONIC SIDE OF JET NOSING INTO THE AREA. WILL KEEP GOING FORECAST OF ISOLATED STORMS OVER THE MOUNTAINS. ON THURSDAY...WE MAY SEE SOME HIGHER SURFACE DEWPOINTS ACROSS THE ERN ZONES FROM OUR WEAK FRONT THAT DROPS IN BUT AT THE SAME TIME THE UPPER RIDGE IS FORECAST TO BUILD IN BEHIND THIS SHORTWAVE RESULTING IN WARMING ALOFT. WILL ONCE AGAIN KEEP ISOLD COVERAGE IN THE HIGH COUNTRY. FURTHER WARMING ALOFT AND UPPER RIDGE SHOULD NIX ANY CONVECTION FRIDAY. RIDGE STARTS TO SHIFT EWD SATURDAY ALLOWING MONSOONAL MOISTURE TO INCREASE ACROSS THE AREA RESULTING IN AT LEAST ISOLATED STORMS AND PERHAPS MORE DEPENDING ON THE DETAILS AS WE DRAW CLOSER. TEMPERATURES SHOULD BE QUITE WARM TO HOT THROUGH THE PERIOD....WITH SOME COOLING ACROSS THE NERN ZONES THURSDAY BEHIND THE AFOREMENTIONED FRONTAL BOUNDARY. && .AVIATION... A SURGE OF MONSOONAL MOISTURE WILL PUSH UP INTO SOUTHERN WYOMING TODAY RESULTING IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS SOUTH OF A KBPI-KLND-KCPR LINE. SOME OF THESE STORMS WILL PRODUCE HEAVY MVFR DOWNPOURS. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE FAR NORTH...ALONG THE MONTANA/WYOMING BORDER. A DRIER AIRMASS WILL EXTEND ACROSS THE NORTHWEST INTO NORTH CENTRAL WYOMING WHERE MAINLY HIGH-BASED SHOWERS WILL DEVELOP WITH GUSTY OUTFLOW WINDS. && .FIRE WEATHER... MONSOON MOISTURE WILL STREAM NORTH INTO SOUTHERN WYOMING THIS AFTERNOON AND EVENING PRODUCING SCATTERED THUNDERSTORMS. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE EXCPT ACROSS NORTHEAST JOHNSON COUNTY WHERE THEY WILL BE SCATTERED. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN AND EASTERN WYOMING LATE SUNDAY WITH ISOLATED STORMS EXPECTED ELSEWHERE. LATE MONDAY WILL FEATURE SCATTERED THUNDERSTORMS IN JOHNSON COUNTY WITH ISOLATED STORMS ELSEWHERE. SOME OF THE HOTTEST WEATHER OF THE SEASON SO FAR IS EXPECTED THROUGH THE WEEKEND. MINIMUM RELATIVE HUMIDITY IN THE LOW TEENS WILL BE COMMON AT THE LOWER ELEVATIONS. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...AEM FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT JUL 26 2008 WYZ001>020-022>030-271100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST WYOMING...THE GREEN MOUNTAINS AS WELL AS OVER FAR NORTHEAST JOHNSON COUNTY THIS AFTERNOON AND EVENING. STRONG WIND GUSTS AND SMALL HAIL WILL BE THE PRIMARY THREATS IN THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN AND EAST CENTRAL WYOMING INCLUDING THE CASPER AREA SUNDAY AFTERNOON AND EVENING AND IN JOHNSON COUNTY LATE MONDAY. STRONG WIND GUSTS AND SMALL HAIL WILL BE THE PRIMARY THREATS IN THESE THUNDERSTORMS. SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY HAIL SIZES...OR STRONG WIND GUSTS OVER 50 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110763.